Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 25, 2017Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 25, 2017, 8:16 PM CDT for Yellow Medicine County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2017, 8:16 PM CDT (01:16 UTC)
Expired
Aug 25, 2017, 9:15 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS83 KMPX 260116
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT FRI AUG 25 2017

MNZ064-260215-
Yellow Medicine-
816 PM CDT FRI AUG 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY THROUGH 915 PM CDT...

At 815 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Leo to 6 miles north of
Hendricks. Movement was east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Canby, Hanley Falls, Porter, Spring Creek, Hazel Run, Granite Falls
Airport, Spellman Lake and St. Leo.

This includes U.S. Highway 59 between mile markers 87 and 96.
 
Torrential rainfall is also occurring with these storms and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4479 9629 4476 9548 4463 9562 4463 9645
      4466 9645
TIME...MOT...LOC 0115Z 285DEG 26KT 4472 9614 4460 9642 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 25, 7:41 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 25, 7:41 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
741 PM CDT Fri Aug 25 2017

.SHORT TERM...(This evening through Saturday)
Issued at 405 PM PM CDT Fri Aug 25 2017

It's been a cloudy & windy day across MN/WI today as the region sits
in an area of upgliding southerly flow, between a departing high
over the Great lakes & a developing surface low over the central
Plains. A warm front extending east from this low continues to
advance northwards across southern MN, with a cloud-free warm
sector noted on satellite across SE SD & SW MN. This region will
be the area of interest tonight as dewpoints advecting up into the
mid-60s under the greatest low-level moisture transport & the
aforementioned clearing will allow MUCAPE values to reach 1000
J/Kg over far SW MN this evening. Hi-res models show a complex of
storms initiating over central SD this evening where instability
is greater, but weakening as they enter the more stable air over
western MN. Deep-shear values of 20-25 kts are rather paltry
thanks to some weak flow aloft so storm modes would likely be
disorganized clusters, capable of perhaps a few sporadic hail/wind
reports. SPC does have a Marginal Risk tonight for west-central &
SW MN tonight but all in all, not anticipating much in terms of
strong/severe storms for our area tonight.

In addition to the thunderstorm complex moving in from SD, expecting
more widespread showers & thunderstorms to develop tonight as the
approaching surface low becomes better phased with a upper- level
wave over the northern plains. Surface forcing is weak with these
overnight storms & MUCAPE values only reach a few hundred J/Kg
over central MN & into WI, so expecting precipitation to mainly be
a widespread area of showers with a few thunderstorms embedded
within. Heavy rain & the potential for localized flooding will be
the concern with this rain overnight as PW values of 1.5-1.75"
will be present over the area. Currently looking at widespread
rainfall amounts of 1-1.5" through Saturday night across
central/southern MN & into WI, with higher amounts possible in the
areas of embedded thunderstorms. Flooding potential will have to
be watched across western MN & the upper-MN River valley where
areas have seen 3-5x their normal rainfall over the last two
weeks.

Precipitation will continue into Saturday as the surface low &
upper-level trough axis pass overhead. Widespread cloud cover will
lead to another well-below normal day for August, with highs
struggling to get out of the 60s across much of eastern MN & west-
central WI.

.LONG TERM...(Saturday night through Friday)
Issued at 405 PM PM CDT Fri Aug 25 2017

The long term concerns remain movement/timing of the upper low
across the cwa and then the timing of the next surface front later
in the week.

The upper trough should be along the eastern MN/WI border area by
00Z Sunday. The highest PoP will be held across west central WI
during the night. We do expect the precipitation to end over the
far west during the night with perhaps some partial clearing far
west late.

The upper low is forecast to develop more/amplify and drop south
over western WI during the day Sunday as additional energy dives
southeast across North Dakota/northwest Minnesota. This should
retard any significant clearing and hold the shower/thunder
threat across the eastern cwa into Sunday night. Expect further
improvement in overall cloud trend as high pressure moves into the
area. Temperatures will struggle to warm through the upper 60s to
the east and the 70s out west.

The low lingers over WI Monday and could swing some showers into
west central WI during the day. Warming should develop into
midweek ahead of the next frontal system which is forecast to move
into the area mainly Wednesday night through Thursday.
Deterministic models do bring in some instability along the front
so we will continue to mention some thunder as this moves
through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 700 pm CDT Fri Aug 25 2017

Showers and isolated thunderstorm have developed across much of
the southwestern MN along a warm front. Further to the west,
a line of strong to severe thunderstorms have developed over
eastern SD and are expected to continue progressing eastward
through the evening. Thunderstorm intensity is expected to
decrease overnight and widespread shower activity is expected
during the day. MVFR conditions are likely with IFR conditions
possible with low ceilings and pockets of low visibility.

KMSP...Shower and thunderstorm activity is forecast for overnight
hours, with the best chance for TS activity occurring during the
mid-morning hours. MVFR/borderline IFR ceilings can be expected
during the late morning through the early afternoon.

/OUTLOOK FOR KMSP/

SUN...Mainly VFR. Chance MVFR/-TSRA. Wind W 5-10 kts becoming NW.
MON...VFR. Wind NNE 5 kts.
TUE...VFR. Wind NE 5 kts.

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...ETA
LONG TERM...DWE
AVIATION...AMK
Hazardous weather outlook, Aug 25, 1:58 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Fri Aug 25 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
158 PM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop over South Dakota this
afternoon and move into western Minnesota this evening, before
moving toward western Wisconsin by Saturday morning. There is a
marginal risk for severe weather in west central Minnesota, where
a few stronger storms capable of producing damaging winds and
large hail will be possible. Widespread severe weather is not
expected. The main hazard tonight looks to be heavy rain &
localized flooding possible, especially in western Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected periodically from Saturday through
Sunday, with the greatest coverage coming Saturday evening. These
storms will be slow moving, with heavy rainfall being the main
risk, especially Saturday afternoon into Saturday night. Severe
weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few marginally severe storm may be possible over west-central
MN, but SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 25, 8:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT FRI AUG 25 2017

MNZ064-260215-
Yellow Medicine-
816 PM CDT FRI AUG 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY THROUGH 915 PM CDT...

At 815 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Leo to 6 miles north of
Hendricks. Movement was east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Canby, Hanley Falls, Porter, Spring Creek, Hazel Run, Granite Falls
Airport, Spellman Lake and St. Leo.

This includes U.S. Highway 59 between mile markers 87 and 96.

Torrential rainfall is also occurring with these storms and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4479 9629 4476 9548 4463 9562 4463 9645
      4466 9645
TIME...MOT...LOC 0115Z 285DEG 26KT 4472 9614 4460 9642

JPC

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.